Use of sodium polystyrene sulfonate in an acute-on-chronic lithium poisoned patient: A case report

Publication date: Available online 8 January 2016 Source:Journal of Acute Disease Author(s): Chakroun-Walha Olfa, Ksibi Hichem, Rejeb Imen, Boujelben Mariem, Chaari Adel, Chtara Kamilia, Bouaziz Mounir, Rekik Noureddine A 35-year-old woman with an acute-on-chronic lithium overdose received multiple oral doses of sodium polystyrene sulfonate totaling 120 g over a 24-h period. During the 72 h after the institution of therapy, the serum lithium level decreased from 3.80 to 0.42 mEq/L. Multiple doses of sodium polystyrene sulfonate may be useful in lowering the serum lithium level in severely ill patients with acute renal failure, and can substitute hemodialysis.
Source: Journal of Acute Disease - Category: Emergency Medicine Source Type: research

Related Links:

CONCLUSION: Our review found higher mortality from MALA than seen in recent studies. This may be due to variation in standard medical practice both geographically and across the study interval, sample size, misidentification of MALA for another disease process and vice versa, confounding by selection and reporting biases, and treatment intensity (e.g., hemodialysis) influenced by degree of pH and lactate derangement. The ROC curves showed poor predictive power of either lactate or pH for mortality in MALA. With the exception of patients with acute metformin overdose, patients with MALA usually have coexisting precipitating...
Source: Journal of Medical Toxicology - Category: Toxicology Authors: Tags: J Med Toxicol Source Type: research
Abstract Using calcium salts in management of amlodipine overdose is challenging. A 25-year-old male with known history of adult polycystic kidney disease presented with hypotension, tachycardia, and intact neurological status after ingestion of 450 mg of amlodipine. Immediately, normal saline infusion and norepinephrine were initiated. Two grams of calcium gluconate was injected, followed by intravenous infusion of 1.16 mg/kg/h. The patient was put on insulin-glucose protocol to maintain euglycemia and hyperinsulinemia. Electrocardiography demonstrated junctional rhythm. Serum creatinine was 2.5 mg...
Source: Cardiovascular Toxicology - Category: Cardiology Authors: Tags: Cardiovasc Toxicol Source Type: research
We describe a patient with acute renal failure and irreversible kidney damage after an overdose with the fixed dose combination of efavirenz/tenofovir disoproxil fumarate/emtricitabine (Atripla). The acute kidney injury was most probably caused by tenofovir. Efavirenz and emtricitabine seemed relatively safe in overdose. The pharmacokinetics in overdose of all 3 drugs and the effect of hemodialysis on the tenofovir clearance were studied by measuring the plasma concentrations and by the use of clinical pharmacokinetic software.
Source: Therapeutic Drug Monitoring - Category: Drugs & Pharmacology Tags: Grand Round Source Type: research
A 76-year-old woman presented to the ED with altered mental status. Her family said she had increasing fatigue for two days. That morning, the patient had nausea, vomiting, and shoulder pain. EMS found she had a blood glucose of 34. She was given an ampule of D50 and brought to the ED.The patient reported dizziness and fatigue in the ED, and stated that she had not eaten for a few days. Her initial vital signs included temperature 94.1℉, pulse 76 bpm, blood pressure 120/67 mm Hg, respiratory rate 18 bpm, and pulse oximetry 99% on room air. Her physical examination is unremarkable.Initial laboratory values are remarkable ...
Source: The Tox Cave - Category: Emergency Medicine Tags: Blog Posts Source Type: blogs
A 78-year-old man was advised to go to the emergency department by his rheumatologist after reporting symptoms of nausea, severe fatigue, and feeling "off" for two days. The patient had recently been prescribed methotrexate for his polymyalgia rheumatica, and was instructed to take 5 mg once a week, but he misunderstood and took 5 mg daily for six days.The patient's heart rate was 80 beats per minute, his blood pressure was 155/75 mm Hg, his pulse ox was 98% on room air, and his temperature was 98°F. His initial labs included a CBC with no abnormalities, but his creatinine was 2.5 mg/dL with a GFR of 25. Base...
Source: The Tox Cave - Category: Emergency Medicine Tags: Blog Posts Source Type: blogs
3 out of 5 stars Extracorporeal treatment for digoxin poisoning: systematic review and recommendations from the EXTRIP Workgroup. Mowry JB et al. Clin Toxicol 2016 Feb;54:103-14. Abstract “Forced diuresis, and hemodialysis are ineffective in enhancing the elimination of digoxin because of its large volume of distribution (4-10 L/kg), which makes it relatively inaccessible to these techniques.” Goldfrank’s Toxicologic Emergencies (Tenth Edition, 2015) That one sentence from the latest edition of Goldfrank’s tells you all you need to know about the use of extracorporeal treatment (ECTR) &nbs...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical digoxin toxicity extracorporeal treatment extrip Fab fragment hemodialysis hemoperfusion Source Type: news
A 37-year-old woman is brought into the emergency department by EMS after being found down next to a bottle of an unknown substance. (See photo.) Her family said she was initially tearful and repeatedly mumbling, “I’m sorry,” and became progressively less responsive.   She was obtunded and intubated for airway protection upon arrival to the ED. Her initial vital signs were a temperature of 98.8°F, heart rate 110 bpm, blood pressure 187/118 mm Hg, respiratory rate 22 bpm, and pulse oximetry 98% on ventilator. Initial ABG reveals a pH 6.89, pCO2 16, pO2 174, and bicarbonate 3.1. Pertinent lab resul...
Source: The Tox Cave - Category: Emergency Medicine Tags: Blog Posts Source Type: blogs
Abstract A 65-year-old gentleman was referred to our hospital with encephalopathy and renal failure. His medications included lithium for the treatment of bipolar disorder. The clinical examination and the laboratory investigations that followed revealed findings classical of lithium overdose. The patient was successfully managed and discharged from the hospital on Day 9 of admission. Clinicians should be aware of this rather unusual and relatively rare differential cause of acute on chronic renal failure with encephalopathy. PMID: 25579730 [PubMed - in process]
Source: Saudi Journal of Kidney Diseases and Transplantation - Category: Urology & Nephrology Authors: Tags: Saudi J Kidney Dis Transpl Source Type: research
More News: Dialysis | Emergency Medicine | Hemodialysis | Lithium | Overdose | Renal Failure